This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders.
Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).
Ulcers - Negative for H. Pylori Bacteria . . . Now What??
I had an endoscopy done a couple weeks ago. At that point I was found to have ulcers. Doctor thought that they were caused by the H. Pylori Bacteria. Results of the biopsy came back negative. I was told to continue to take the Carafate and Nexium. However, since adding the Carafate to the Nexium, my stomach hurts worse. I figure I'll get through the holidays and if my stomach is still hurting I'll go back after the first of the year. Anyone else with similar problems, please share your experiences. I'm wondering if ulcers are heriditary. Father had bleeding ulcers and mother had half her stomach removed due to ulcers. So I guess its a possibility. Happy Holidays to everyone to visits this website!
I am sorry I don't have words of wisdom to help out, but I have heard this H. Pylori Bacteria quite a bit lately. In fact I have to take a friend this week for her test. Can you tell me what it is. Sure hop the meds start taking effect and it works for you.
To my knowledge, ulcers aren't hereditary unless you have a tumor which is secreting too much acid and they would have picked this up with an upper GI series or endoscope. Not all ulcers are H. pylori related. Bleeding ulcers are typical of alcoholics, people under high stress, people using excessive motrin/naprosyn/aspirin etc. The carafate may be affecting the absorption of the nexium...as your pharmacist, you doc probably didn't realize this. YOu can use maalox with the nexium or zantac with the nexium for several wks to increase the effects. Stay away from caffinated products and spicey foods and the medications I noted. NO alcoholic beverages either. Hope you enjoy your holidays
To KJK - Have no fear, I do not drink so that is definitely not my problem. My fathers bleeding ulcers were definitely caused by his drinking. I've been told by other people that when they have taken the Carafate their doctors told them NOT to take the Nexium. All I know is when I take the two together my stomach hurts worse than it otherwise would. Thank you for your concerns. You have a WONDERFUL HOLIDAY!!!
I would suggest using the Nexium only. I take two x 20mg pills a day. I find that if I take them just before sitting down to eat I get the best balance between side effects and effectiveness.
I have had biopsies and blood tests for HP and they all came back negative. I never drank alcohol before or after I got ill and I never used Aspirin either. I've always had a healthy diet and I was not even remotely stressed at the time I got ulcers. I had the Antibiotic treatment for HP and that made no difference.
I found that Carafate made my symptoms worse. I asked my Doc for Carafate as I had read about it on the web but he said that it's not prescibed that often anymore (here in England) as it is only of limited effectiveness compared to PPI's etc. Apparently the drug went out of fashion many years ago. I believe that your pain is probably caused by the carafate preventing the Nexium from working as opposed to visa versa.
Don't listen to anyone that recommends DGL. I tried it and that too made my symptoms worse and I even developed mouth ulcers for the first time in my life!!! PPI's are the most effective treatment around apart from having part or all of your stomach removed so give them a chance. I also find that keeping some food in my stomach helps alot. Ive put on a bit of weight from constantly eating but it's better than the alternative!
The Docs can't offer an explanation as to why I started getting ulcers but they started at exactly the same time that I got Mono. I don't believe that is a coincidence. They thought I was faking at first and said that I just had IBS! They didnt believe me until they did the endoscopy and saw the damage with their own eyes! If you ever find out the cause of your ulcers be sure to let me know!
I have peptic ulcer disease also with none of the risk factors (no H. pylori, no asprin use, no alcohol,...). My father and 3 grandparents had tummy troubles so I think there may be an inherited link. Previcid works for me as well as avoiding certain foods (peppermint anything, fizzy drinks, cough suppressants,...). You probably know by now what makes your symptoms worse and what to avoid. Have you been tested for Zollenger-Ellison syndrome (acid-secreting tumors)? I used to try to ignore the burning pain for the longest time but have found now that if I start treatment right away, the ulcers heal relatively fast. I've found that eating small, frequent meals helps keep the acid neutralized. I'm sorry for your condition but am relieved to know there are a few others out there with no known cause for ulcer disease.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.